Minnesota, 2002

Ice Storm in Minnesota, December 17 to 18, 2002

December 17 to 18, 2002 · NWS DLH · 14 events in 14 counties and zones

Freezing rain, at times mixed with sleet and snow, began late at night and continued through most of the day. One-quarter to one-half inch of ice collected on roads and sidewalks, making them treacherous at times.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Freezing rain, at times mixed with sleet and snow, began late at night and continued through most of the day. One-quarter to one-half inch of ice collected on roads and sidewalks, making them treacherous at times. All the schools in the Duluth area were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 17, 8:34 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 17, 8:34 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
834 PM CST TUE DEC 17 2002

FORECAST FOCUS REVOLVES AROUND FREEZING RAIN EVENT.

TEMPERATURES THIS EVENING HAVE BEEN INCREASING...AND AS OF 02Z WERE
ABOVE FREEZING MOST LOCATIONS. HOWEVER...DEWPOINTS HAVE NOT BEEN
RISING MUCH AT ALL. MZH DEWPOINT HAS DROPPED 3F OVER THE PAST COUPLE
HOURS. LOWEST DEWPOINTS IN NORTHWEST WISCONSIN INTO THE HEAD OF LAKE
SUPERIOR. ELSEWHERE...DEWPOINTS WERE IN THE LOWER TO MID 20S.
EXPECT AS PRECIPITATION BEGINS...THERE WILL BE A MIX OF SLEET...
RAIN...FREEZING RAIN OR SNOW. AS THE PRECIPITATION INTENSITY
INCREASES...DYNAMIC AND EVAPORATIVE COOLING SHOULD ALLOW TEMPERATURES
TO DROP MAKING THE FREEZING RAIN MIXED WITH SLEET THE MAIN THREATS.
I UPDATED THE ZONES EARLIER TO TRY AND PORTRAY THIS THINKING.

IR IMAGERY AND RADAR MOSAIC SHOW THE PRECIPITATION HAS BEEN
EXPANDING. AS PRECIPITATION CONTINUES TO MOVE NORTH AND WITH NEW DATA
COMING IN...I MAY UPDATE FURTHER TO REFINE PRECIPITATION EXTENT AND
TYPE.

.DLH...ICE STORM WARNING FOR MN 10 11 12 18 19 20 21 25 26 33 34
           35 36 37 AND WI 1 FOR LATE TONIGHT AND ALL OF WEDNESDAY.
       FREEZING RAIN ADVISORY FOR MN 38 AND WI 2 3 4 6 7 8 9 FOR
           LATE TONIGHT AND EARLY WEDNESDAY.

MELDE
Hazardous weather outlook, Dec 17, 7:28 AM CST, 14 hours 32 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
728 AM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW AND SLEET WILL BEGIN THIS EVENING AND CHANGE OVER TO FREEZING
RAIN LATE. A WINTER STORM WATCH IS IN EFFECT. SEE THE LATEST WINTER
WEATHER MESSAGE FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FREEZING RAIN COULD CONTINUE THROUGH AT LEAST WEDNESDAY
MORNING...THEN CHANGE OVER TO RAIN. WEDNESDAY NIGHT THE RAIN WILL
CHANGE BACK OVER TO FREEZING RAIN...SLEET...THEN SNOW. AFTER
WEDNESDAY...THERE IS A CHANCE OF LIGHT SNOW INTO SATURDAY...HOWEVER
ACCUMULATIONS ARE EXPECTED TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REMINDED TO REPORT SNOW...SLEET AND FREEZING RAIN TO
THE DULUTH NATIONAL WEATHER SERVICE.

CLC
WWW.CRH.NOAA.GOV/DLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 ice storm. Local standard time, as filed.

Ice Storm, Northern Cass

When
December 17, 10:00 PM CST to December 18, 3:00 PM CST
Where
Northern Cass forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Southern Cass

When
December 17, 10:00 PM CST to December 18, 3:00 PM CST
Where
Southern Cass forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Crow Wing

When
December 17, 10:00 PM CST to December 18, 3:00 PM CST
Where
Crow Wing forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Ice Storm, Southern Itasca

When
December 17, 11:00 PM CST to December 18, 3:00 PM CST
Where
Southern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Ice Storm, Southern St. Louis / Carlton

When
December 17, 11:00 PM CST to December 18, 3:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Ice Storm, Northern Itasca

When
December 18, 12:00 AM CST to 3:00 PM CST
Where
Northern Itasca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

Ice Storm, Central St. Louis

When
December 18, 12:00 AM CST to 3:00 PM CST
Where
Central St. Louis forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Ice Storm, Northern Aitkin

When
December 18, 12:00 AM CST to 3:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Ice Storm, Southern Aitkin

When
December 18, 12:00 AM CST to 3:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Ice Storm, Southern Lake

When
December 18, 1:00 AM CST to 3:00 PM CST
Where
Southern Lake forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Ice Storm, Southern Cook

When
December 18, 2:00 AM CST to 3:00 PM CST
Where
Southern Cook forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Ice Storm, Koochiching

When
December 18, 3:00 AM CST to 3:00 PM CST
Where
Koochiching forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Ice Storm, Northern St. Louis

When
December 18, 3:00 AM CST to 3:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Ice Storm, Northern Cook / Northern Lake

When
December 18, 3:00 AM CST to 3:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324752, 5324754, 5324755, 5324753, 5324758, 5324748, 5324749, 5324756, 5324757, 5324750, 5324751, 5324745, 5324746, 5324747.